Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Austin/San Antonio, TX

February 10, 2009Blanco County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 10, 2009, 8:43 PM CST for Blanco County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 10, 2009, 8:43 PM CST (02:43 UTC)
Expired
Feb 10, 2009, 9:15 PM CST
In force
32 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Blanco County, TX

The radar

The Austin/San Antonio radar (KEWX), 81 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3876 m above ground
0-6 km bulk shear
105 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 110243
SVREWX
TXC031-110315-
/O.NEW.KEWX.SV.W.0002.090211T0243Z-090211T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
843 PM CST TUE FEB 10 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLANCO COUNTY...

* UNTIL 915 PM CST.

* AT 837 PM CST...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF SANDY...OR 12 MILES WEST OF ROUND MOUNTAIN...AND
  MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF ROUND MOUNTAIN BY 850 PM CST...
  JOHNSON CITY BY 855 PM CST...
  8 MILES SOUTHWEST OF CYPRESS MILL BY 900 PM CST...
  PEDERNALES FALLS STATE PARK BY 905 PM CST...

LAT...LON 3046 9817 3044 9813 3029 9821 3015 9826
      3033 9860 3041 9859 3051 9853
TIME...MOT...LOC 0244Z 300DEG 39KT 3038 9848

$$
1 follow-up statement
000 
WWUS54 KEWX 110304
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
904 PM CST TUE FEB 10 2009

TXC031-110315-
/O.CON.KEWX.SV.W.0002.000000T0000Z-090211T0315Z/
BLANCO TX-
904 PM CST TUE FEB 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR NORTHERN BLANCO COUNTY...

AT 900 PM CST...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PEDERNALES
FALLS STATE PARK...OR 8 MILES SOUTH OF ROUND MOUNTAIN...MOVING EAST
AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PEDERNALES FALLS STATE PARK BY 910 PM CST...

LAT...LON 3046 9817 3044 9813 3029 9821 3015 9826
      3033 9860 3041 9859 3051 9853
TIME...MOT...LOC 0304Z 292DEG 28KT 3031 9830

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 7:30 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 10, 7:30 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
730 PM CST TUE FEB 10 2009

.UPDATE...
STRONGER CONVECTION ALONG THE COLD FRONT WAS SKIRTING OFF TO THE
NORTHEAST AT THIS TIME...AND COULD STILL SEE ISOLATED SEVERE
STORMS ACROSS THE NE/ERN COUNTIES LATE THIS EVENING.  MAIN CONCERN
THUS FAR HAS BEEN HIGH WINDS IN THE FAR WESTERN CWA AND THE HIGH
WIND WARNING WILL CONTINUE UNTIL 8 PM. WILL LET THE WIND WARNING
EXPIRE AS WINDS HAVE DROPPED BELOW CRITERIA. HOWEVER HAVE DECIDED
TO EXPAND THE WIND ADVISORY TO ALL AREAS AND EXTEND UNTIL 6
AM...AS IT APPEARS A TIGHT PRESSURE GRADIENT SUPPORTING AN
ADVISORY WILL CONTINUE OVERNIGHT. ALSO ADDED BLOWING DUST TO THE
WESTERN CWA ON AN EARLIER UPDATE FOR THIS EVENING...AND HAVE MOVED
THE DUST CLOUD ACROSS THE CWA OVERNIGHT...ALTHOUGH THE DUST COULD
BE MIXED WITH RAIN IN THE EAST EARLY WEDNESDAY MORNING...SO AREA
CAR WASHES MIGHT HAVE A BUSY REMAINDER OF THE WEEK.

&&

.PREV DISCUSSION... /ISSUED 533 PM CST TUE FEB 10 2009/

AVIATION...
COMPLEX WEATHER PATTERN OVER THE NEXT 24 HOURS AS A STRONG WINTER
STORM SYSTEM BARRELS EAST THROUGH NORTH TEXAS. BLUSTERY WEST WINDS
OF 35 TO 45 MPH WILL REACH KDRT SHORTLY, AND KAUS-KSSF BY 03Z.
AHEAD OF THE FRONT ISOLATED SHOWER AND THUNDERSTORMS COULD DEVELOP
MAINLY KAUS AREA WITH THE POSSIBILITY OF HAIL BETWEEN 01Z AND 03Z.
THE BLUSTERY WINDS WILL BRING MVFR-IFR CONDITIONS IN BLOWING DUST.
BY 11Z THE STORM SYSTEM WILL HAVE LIFTED NORTHEAST OUT OF TEXAS
AND NORTHWEST WINDS WILL HAVE SUBSIDED TO 15 TO 25 KTS.

PREV DISCUSSION... /ISSUED 401 PM CST TUE FEB 10 2009/

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM IS OVER NEW MEXICO TO WEST OF
THE BIG BEND. THIS IS A VERY DYNAMIC SYSTEM. DIFFLUENCE IS
INCREASING WITH AN UPPER JET OVER 100 KTS. LIFT IS RAPIDLY
INCREASING. A DRYLINE AND PACIFIC COLD FRONT ARE MOVING EAST
ACROSS WESTERN TEXAS. THESE FEATURES WILL MOVE ACROSS THE HILL
COUNTRY AND SOUTH CENTRAL TEXAS DURING THE EVENING INTO THE EARLY
OVERNIGHT HOURS. STRONG MOISTURE CONVERGENCE WILL DEVELOP A SQUALL
LINE OVER THE NORTHEASTERN HILL COUNTRY LATE THIS AFTERNOON THAT
WILL BUILD SOUTHWEST WHILE CROSSING THE I-35 CORRIDOR THIS
EVENING, AND THEN TOWARD THE COASTAL PLAINS AROUND MIDNIGHT. NAM
FORECAST SOUNDINGS SHOW CAPES OF UP TO 2000 J/KG AND HELICITIES OF
300 TO 450 M2/S2 ACROSS THE NORTHEASTERN PARTS OF SOUTH CENTRAL
TEXAS, INCLUDING THE AUSTIN METRO AREA FOR THIS EVENING. WILL KEEP
THE POSSIBILITY OF SEVERE STORMS IN THE FORECAST FOR THOSE AREAS.
THE MAIN THREAT REMAINS DAMAGING WINDS, ALTHOUGH A BRIEF TORNADO
CAN NOT BE RULED OUT. A TIGHT PRESSURE GRADIENT AND SUBSIDENCE
BEHIND THE FRONT WILL CREATE WIND ADVISORY CONDITIONS MAINLY THIS
EVENING, ESPECIALLY RIO GRANDE PLAINS AND EDWARDS PLATEAU. THE
GRADIENT WILL SLACKEN RAPIDLY WEDNESDAY AS THE SURFACE HIGH
SETTLES INTO THE AREA AND WINDS WILL DECREASE IN THE AFTERNOON.
HOWEVER, IT IS POSSIBLE THAT THE WIND ADVISORY MAY HAVE TO BE
EXTENDED OVERNIGHT INTO WEDNESDAY. SURFACE HIGH MOVES OFF EAST ON
THURSDAY, ALTHOUGH MOISTURE WILL BE SLOW TO RECOVER IN SPITE OF
SOUTHERLY WINDS. ANOTHER UPPER LEVEL TROUGH AND COLD FRONT WILL
MOVE ACROSS THE PLAINS ON FRIDAY, HOWEVER DYNAMICS WILL PASS FAR
NORTH OF THE AREA WITH ONLY A FEW SHOWERS ACROSS FAR EASTERN
AREAS. THE WEEKEND INTO EARLY NEXT MODELS SHOW DISAGREEMENTS AND
INCONSISTENCIES. WESTERLY TO SOUTHWESTERLY FLOW ALOFT MAY BRING
SOME UPPER TROUGHS AND POSSIBLE SOME WEAK OVERRUNNING, HOWEVER
OTHER MODELS SHOW A STRONGER SOUTHERLY FLOW. THE MEX MOS/GFS MODEL
SEEMS TOO BULLISH AND WILL ONLY GO WITH 10 OR 20 POPS FOR SUNDAY
THROUGH TUESDAY. HAVE GENERALLY GONE WITH MEX TEMPERATURES, EXPECT
WENT WARMER HIGHS FRIDAY DUE DOWNSLOPE/SUBSIDENCE AND MONDAY DUE
LESS SKY COVER THAN MODEL, AND COOLER LOWS WEDNESDAY NIGHT AND
THURSDAY NIGHT DUE LIGHTER WINDS AND LOWER DEWPOINTS. HAVE GONE
NEAR BETTER NAM DEWPOINTS FOR TONIGHT THROUGH THURSDAY.

FIRE WEATHER...
RED FLAG CONDITIONS CURRENTLY ACROSS THE LOWER PECOS VALLEY WILL
SPREAD ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS AND THE HILL
COUNTRY THIS EVENING AND THE OVERNIGHT HOURS. RELATIVE HUMIDITIES
IN THE TEENS AND SINGLE DIGITS WITH 20 FOOT WINDS OF 15 TO 25 MPH
AND GUSTY CAN BE EXPECTED. THERE MAY BE A SLIGHT RECOVERY DURING
THE OVERNIGHT, BEFORE RELATIVE HUMIDITIES FALL ON WEDNESDAY.
ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN ON FRIDAY AS
ANOTHER PERIOD OF DRY AND WINDY CONDITIONS CAN BE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              50  75  43  73  56 /  40   0   0  -   10
AUSTIN BERGSTROM INTL AIRPORT  50  77  38  75  53 /  40   0   0  -   10
NEW BRAUNFELS MUNI AIRPORT     47  77  42  73  54 /  30   0   0  -   10
BURNET MUNI AIRPORT            49  74  42  72  52 /  40   0   0  -   -
DEL RIO INTL AIRPORT           46  75  43  75  50 /  -    0   0   0  -
GEORGETOWN MUNI AIRPORT        49  76  42  72  52 /  50   0   0  -   -
HONDO MUNI AIRPORT             47  76  39  74  52 /  10   0   0   0  -
SAN MARCOS MUNI AIRPORT        47  77  42  74  54 /  30   0   0  -   10
LA GRANGE - FAYETTE REGIONAL   51  76  42  73  54 /  60   0   0  -   10
SAN ANTONIO INTL AIRPORT       49  77  45  74  56 /  20   0   0   0  10
STINSON MUNI AIRPORT           49  79  43  77  54 /  20   0   0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...TRAVIS...WILLIAMSON...WILSON.

WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM CST WEDNESDAY FOR THE
FOLLOWING COUNTIES: BASTROP...CALDWELL...DE WITT...FAYETTE...
GONZALES...GUADALUPE...KARNES...LAVACA...LEE...WILSON.

RED FLAG WARNING UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
COUNTIES: DIMMIT...EDWARDS...KINNEY...MAVERICK...REAL...UVALDE...
VAL VERDE...ZAVALA.

WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING COUNTIES:
ATASCOSA...BANDERA...BEXAR...BLANCO...BURNET...COMAL...DIMMIT...
FRIO...GILLESPIE...HAYS...KENDALL...KERR...LLANO...MAVERICK...
MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...ZAVALA.

HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: EDWARDS...KINNEY...VAL VERDE.

WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING COUNTIES:
EDWARDS...KINNEY...VAL VERDE.

&&

01/06
Hazardous weather outlook, Feb 10, 8:20 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
820 PM CST TUE FEB 10 2009

TXZ171>173-183>194-202>209-217>225-228-111200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
820 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN HILL
COUNTRY AND MUCH OF THE NORTHEAST SECTIONS OF SOUTH CENTRAL TEXAS
THIS EVENING. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE
DAMAGING WINDS.

A WIND ADVISORY IS IN EFFECT ALL AREAS THROUGH 6 AM WEDNESDAY
MORNING. A RED FLAG WARNING REMAINS IN EFFECT ALL AREAS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL 5 PM WEDNESDAY FOR
LOW HUMIDITIES AND MODERATE TO STRONG WINDS. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Feb 10, 6:39 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
639 PM CST TUE FEB 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0637 PM     NON-TSTM WND GST 1 N DEL RIO             29.39N 100.90W
02/10/2009  M61 MPH          VAL VERDE          TX   ASOS

            DEL RIO ASOS HAS WINDS 300 AT 48 MPH WITH GUSTS TO 61
            MPH

&&

EVENT NUMBER EWX0900275

MCDONALD
Local storm report, Feb 10, 7:03 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
703 PM CST TUE FEB 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND GST 1 E LAUGHLIN AFB        29.36N 100.77W
02/10/2009  M60 MPH          VAL VERDE          TX   ASOS

            LAUGHLIN AFB AUTOB REPORTED 310 AT 37 MPH GUSTING TO 60
            MPH.

&&

EVENT NUMBER EWX0900276

MCDONALD

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 8:34 PM CSTSevere Thunderstorm WarningEWXBurnet26 min
Feb 10, 8:59 PM CSTSevere Thunderstorm WarningEWXBexar, Blanco, Comal, Hays, Kendall46 min
Feb 10, 9:14 PM CSTSevere Thunderstorm WarningEWXBexar, Blanco, Comal, Guadalupe, Hays, Travis and 1 more31 min
Feb 10, 9:33 PM CSTSevere Thunderstorm WarningEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, Gonzales and 6 more42 min
Feb 10, 10:07 PM CSTSevere Thunderstorm WarningEWXAtascosa, Bastrop, Caldwell, Gonzales, Guadalupe, Lee and 3 more38 min
Feb 10, 10:39 PM CSTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lee51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.